Louisiana, 2011

Flash Flooding in Louisiana, March 9, 2011

March 9, 2011 · NWS SHV · 3 events in 2 counties and zones

A very warn and tropical like airmass remained across much of Central and Northeast Louisiana during the late evening hours of March 7th into the overnight and predawn hours of March 8th. A strong cold front had pushed into Northeast Louisiana and had slowed its forward progress across this region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very warn and tropical like airmass remained across much of Central and Northeast Louisiana during the late evening hours of March 7th into the overnight and predawn hours of March 8th. A strong cold front had pushed into Northeast Louisiana and had slowed its forward progress across this region. Strong thunderstorms began to train across Central Louisiana...resulting in some reports of Flash Flooding across Grand and LaSalle Parishes in East Central Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 8, 10:37 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 8, 10:37 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1037 PM CST TUE MAR 8 2011

.DISCUSSION...
UPDATING FORECAST TO CANCEL SOME COUNTIES AND PARISHES FROM
TORNADO WATCH 44. ALSO SOME ADJUSTMENTS TO POPS TO COVER CURRENT
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  66  40  68  39 /  60  10   0   0   0
MLU  58  68  38  66  35 /  90  30   0   0   0
DEQ  43  61  33  64  34 /  30   0   0   0   0
TXK  47  62  36  65  37 /  50  10   0   0   0
ELD  52  64  36  64  35 /  60  10   0   0   0
TYR  48  65  40  68  41 /  40   0   0   0   0
GGG  49  65  39  68  39 /  60   0   0   0   0
LFK  55  70  40  72  39 /  60  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Mar 8, 11:47 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CST TUE MAR 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1147 AM CST TUE MAR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
DEVELOP AND SPREAD ACROSS MUCH OF THE REGION THIS AFTERNOON...NORTH
OF A WARM FRONT THAT WILL LIFT NORTH TO NEAR THE RED RIVER OF
NORTHEAST TEXAS AND INTO SOUTHERN ARKANSAS THIS AFTERNOON. A RISK
OF ORGANIZED SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON
AND EVENING...ESPECIALLY AS THE WARM FRONT LIFTS PUTTING MUCH OF
THE AREA IN THE WARM SECTOR.

THE PRIMARY SEVERE WEATHER THREAT WILL BE THIS EVENING AND TONIGHT...AS
MUCH OF THE REGION WILL LIE IN THE WARM SECTOR SOUTH IN ADVANCE OF
THE COLD FRONT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP LATE THIS AFTERNOON ALONG AND AHEAD OF THE FRONT ACROSS
NORTH TEXAS AND SOUTHEAST OKLAHOMA...SPREADING NORTHEAST INTO
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS LATE THIS AFTERNOON AND EVENING.
THESE AREAS WILL SEE GREATER INSTABILITY AND FORCING AT THE
SURFACE AND ALOFT...WITH THE STORMS HAVING THE POTENTIAL OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.
FARTHER EAST ACROSS NORTH CENTRAL LOUISIANA...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS EVENING ALONG AND
AHEAD OF SURFACE TROUGH THAT WILL DEVELOP...AND SPREAD NORTHEAST
INTO NORTHEAST LOUISIANA AND MISSISSIPPI OVERNIGHT. SEVERE
THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THESE AREAS...WITH
LARGE HAIL...DAMAGING WINDS...AND AN ENHANCED THREAT FOR ISOLATED
TORNADOES POSSIBLE. LOCALLY HEAVY RAINFALL AND MINOR FLOODING WILL
BE POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Mar 8, 7:17 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
717 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             MOUNT PLEASANT          33.17N 94.98W
03/08/2011  E0.75 INCH       TITUS              TX   AMATEUR RADIO

            DIME SIZED HAIL ON FERGUSON ROAD IN MT PLEASANT

&&

04
Special weather statement, Mar 8, 7:40 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
740 PM CST TUE MAR 8 2011

ARZ050-051-059>061-070-071-TXZ097-090245-
BOWIE-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-MILLER-NEVADA-SEVIER-
740 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER...NEVADA...HEMPSTEAD...SEVIER...HOWARD...LAFAYETTE
     AND MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     ASHDOWN...BLEVINS...CENTER POINT...CORINTH...EMMET...FULTON...
     GENOA...HOPE...MANDEVILLE...MINERAL SPRINGS...NASHVILLE...
     OGDEN...PERRYTOWN...PRESCOTT...SARATOGA...TEXARKANA...
     TOLLETTE...WASHINGTON...NASH AND WAKE VILLAGE...

AT 736 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORINTH TO
5 MILES NORTHEAST OF MANDEVILLE...OR ALONG A LINE EXTENDING FROM
NASHVILLE TO 9 MILES NORTHEAST OF TEXARKANA...MOVING EAST AT 35 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Local storm report, Mar 8, 7:46 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 PM CST TUE MAR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             PITTSBURG               33.00N 94.97W
03/08/2011  E0.50 INCH       CAMP               TX   EMERGENCY MNGR

            FIRE DEPT REPORTING MARBLE SIZED HAIL

&&

04
Special weather statement, Mar 8, 8:11 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
811 PM CST TUE MAR 8 2011

LAZ022-090245-
LA SALLE-
811 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 PM CST...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     JENA...

AT 801 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR JENA...MOVING NORTHEAST AT 25
MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. ONE TO TWO INCHES OF HEAVY RAINFALL ARE ALSO EXPECTED.

VII
Special weather statement, Mar 8, 8:15 PM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
815 PM CST TUE MAR 8 2011

LAZ019-020-022-090300-
GRANT-LA SALLE-WINN-
815 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     WINN...GRANT AND LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     GEORGETOWN...ROCHELLE...TULLOS...URANIA...WILLIANA AND
     ZENORIA...

AT 810 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 16 MILES NORTH OF BALL...OR 21 MILES
SOUTHEAST OF WINNFIELD...MOVING NORTHEAST AT 35 MPH. ONE TO TWO INCHES
OF HEAVY RAIN IS ALSO EXPECTED.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Mar 8, 9:47 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
947 PM CST TUE MAR 8 2011

LAZ018>020-022-090445-
GRANT-LA SALLE-NATCHITOCHES-WINN-
947 PM CST TUE MAR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1045 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     WINN...GRANT AND LA SALLE...

INCLUDING THE FOLLOWING LOCATIONS...
     COLFAX...JENA...MIDWAY...MONTGOMERY AND OLLA...

AT 944 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM
KISTACHIE NATIONAL FOREST...TO NEAR DRY PRONG...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...ONE TO OVER TWO INCHES OF RAINFALL...MAY RESULT
IN PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS.

VII

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
March 9, 12:02 AM CST to 3:00 AM CST
Where
Grant County, 0.72 mi NE of Pollock to 1.06 mi ENE of Pollock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.527, -92.411

Street flooding was reported in Pollock, Louisiana.

Flash Flood, La Salle

When
March 9, 12:02 AM CST to 3:00 AM CST
Where
La Salle County, 1.5 mi E of Trout to 1.79 mi W of Jena Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.702, -92.155

Widespread flooding was reported in Jena. Road closures included Hwy. 84, Elm Street, Coward and Jackson Streets.

Flash Flood, La Salle

When
March 9, 2:19 AM CST to 3:00 AM CST
Where
La Salle County, 1.82 mi NE of Nebo to 0.84 mi W of Whitehall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.600, -92.130

Water was covering portions of Hwy. 460, resulting in a road closure south of Jena.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282418, 282419, 282420.